Q. I'm in my late 70s and have been getting about four cortisone shots a year for the past several years for the arthritis in my left knee. They really help with the pain, but I've heard that, long-term, there could be bad side effects. Should I be worried?
A. Cortisone is one of the many corticosteroid drugs. The corticosteroids are powerful anti-inflammatories that can do a lot to relieve pain, but the side effects are a drawback. As pills, they deplete bone and have other systemic effects. Injected cortisone, which is often combined with lidocaine, a short-acting pain reliever, sometimes clumps into crystals and may worsen pain rather than relieve it. Repeated shots can eventually damage skin and other tissues. Small amounts of cortisone that have been injected into a joint can get into the rest of the body and have hormone-like effects that make diabetes harder to control. There's also the slight risk of the shots leading to an infection of the joint.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.